Most likely you already know of many medications that can lead to liver failure, increase rates of infection, and cause various additional side effects. Many people do not realize that certain drugs are bad for their hearing and can lead to deafness or balance problems. These medications do exist, and they are referred to as ototoxic. Ototoxic medications are drugs, either prescription or over-the-counter, which are toxic to ears. The American Speech-Language-Hearing Association (ASLHA) reports that there are more than 200 medications known to be ototoxic, of which many are used commonly. These drugs may lead to permanent or temporary ear damage or balance problems.
- NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can result in temporary ringing in the ears and hearing loss in high doses.Naproxen and ibuprofen are 2 well-known NSAIDs.
- Salicylates – Every day pain relievers such as aspirin or aspirin-containing medications contain Salicylates. Hearing loss and tinnitus can be a result of high daily doses of medications containing salicylates. Luckily, when drugs containing salicylates are stopped, the ototoxic side effects will go away on their own.
- Loop Diuretics – High blood pressure, heart failure, and certain kidney conditions are frequently treated with Loop diuretics. They have also been shown to induce hearing loss and tinnitus, which is sometimes only discovered by examination.
- Aminoglycoside Antibiotics – Aminoglycoside antibiotics are used in the treatment of bacterial infections; they have names such as streptomycin, gentamicin, neomycin, amikacin and kanamycin.Aminoglycoside antibiotics produce free radicals, which result in damage to the inner ear. Expectant mothers should be mindful of possible congenital deafness from using aminoglycosides during pregnancy.
- Chemotherapy Drugs – Cancer treatment drugs, such as bleomycin, cyclophosphamide, carboplatin and cisplatin can cause irreversible ear damage. Like many discussed here, the life-saving benefits oftentimes outweigh any risk, but report any changes in hearing to your oncologist.
If you presently use any of these ototoxic medications, never quit taking your drugs before contacting your doctor. It can also be prudent to talk to your physician to make sure you are taking the appropriate doses for your condition and your hearing health.